Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should a liquid medicine be measured in a medicine cup?

  1. ABy pouring until it looks about right
  2. BBy filling the cup to the very top
  3. CAt eye level, reading the lowest point of the curved surface
  4. DFrom above, reading the highest point at the edge of the liquid
2.Nursing fundamentalsHard

In an emergency a doctor gives a verbal order for a medicine. What should the nurse do?

  1. AGive it and tell the doctor nothing more
  2. BRefuse to give any medicine until a written prescription has been completed
  3. CWrite it down, read it back and make sure it is signed later as per policy
  4. DAsk another nurse to remember the order
3.Clinical nursingMedium

Which pattern is typical of relapsing–remitting multiple sclerosis?

  1. ASudden severe headache with neck stiffness
  2. BA single stroke that leaves permanent weakness
  3. CConstant weakness that starts in the feet and spreads upwards after a viral illness
  4. DAttacks of symptoms, such as visual loss or numbness, that improve between relapses
4.Clinical nursingHard

Shortly after starting a transfusion, a patient becomes breathless, wheezy and hypotensive with facial swelling. What should the nurse do first?

  1. AStop the transfusion, keep IV access and call for urgent help
  2. BSlow the transfusion rate and recheck the observations in an hour
  3. CFinish the unit quickly so the exposure time is as short as possible
  4. DGive paracetamol and an antihistamine and continue the transfusion
5.Arterial blood gas interpretationMedium
pH7.357.457.42PaCO₂mmHg354527HCO₃⁻mmol/L222617uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.42, PaCO₂ 27 mmHg (3.6 kPa) and HCO₃⁻ 17 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.42PaCO₂ 27 mmHg (3.6 kPa)HCO₃⁻ 17 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.25PaCO₂mmHg354521HCO₃⁻mmol/L22269appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.25, PaCO₂ 21 mmHg (2.8 kPa), HCO₃⁻ 9 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.25PaCO₂ 21 mmHg (2.8 kPa)HCO₃⁻ 9 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: rarely moist; activity: walks frequently; mobility: no limitation; nutrition: adequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: weak; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
175 cmwomanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a woman who is 175 cm tall (1 in = 2.54 cm). Round to one decimal place.

175 cmwoman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1800 mLamino acids 4%1800 mLlipid 20%500 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 25% dextrose and 4% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1800 mLdextrose 25%amino acids 4%lipid 500 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVfirst-degree AV blockjunctional rhythmsinus bradycardiasinus tachycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2junctional rhythm
  3. 3sinus bradycardia
  4. 4sinus tachycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blockfirst-degree AV blocksinus bradycardiasecond-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2first-degree AV block
  3. 3sinus bradycardia
  4. 4second-degree AV block type II
13.Prioritization & delegationMedium

A patient wants to leave the hospital against medical advice. What should the nurse do?

  1. ALet the patient leave without telling anyone
  2. BHide the patient’s clothes and belongings until the provider arrives
  3. CLock the door so the patient cannot leave the unit
  4. DInform the provider, explain the risks and document the discussion
14.Prioritization & delegationHard

A patient rescued from a house fire has burns to the face, singed nasal hair and a hoarse voice. What is the priority?

  1. AStarting IV fluid resuscitation calculated from the burn size
  2. BGiving pain relief
  3. CCleaning and dressing the facial burns
  4. DProtecting the airway, preparing for early airway support
15.Infection control & patient safetyMedium

Sterile saline is spilled on a sterile drape that lies on a non-sterile table. What does this mean?

  1. AThe field becomes sterile again when it dries
  2. BOnly the wet part is contaminated, so items can be moved to the dry part
  3. CThe field is contaminated, because moisture can carry organisms through the drape
  4. DThe field stays sterile, because saline is sterile
16.Infection control & patient safetyHard

A patient with severe dementia gets out of bed alone at night and has fallen twice. Which plan is most appropriate?

  1. AA sedative every night to keep the patient in bed
  2. BFour raised side rails, with the door closed at night for quiet
  3. CLow bed, bed alarm, toileting rounds, night light and nonslip socks
  4. DTying the patient into the chair overnight
17.Lab values & electrolytesMedium

A patient is starting dabigatran, a direct oral anticoagulant. Which laboratory test is most important to review before the first dose?

  1. ATSH, to rule out an overactive thyroid gland
  2. BLipase, to rule out an inflamed pancreas first
  3. CINR, to set the dose of the anticoagulant
  4. DKidney function (creatinine clearance)
18.Lab values & electrolytesHard

A patient with chronic kidney disease has a phosphate of 7.2 mg/dL (2.3 mmol/L). Which dietary teaching is most appropriate?

  1. ADrink more cola-type soft drinks to stay hydrated
  2. BTake calcium supplements on an empty stomach instead of the binder
  3. CLimit phosphate-rich foods, such as processed foods and colas
  4. DIncrease milk and cheese to protect the bones from calcium loss

3Solutions

1.Nursing fundamentals

Answer: C · At eye level, reading the lowest point of the curved surface

Why this is the answer

The cup is placed on a flat surface and read at eye level at the bottom of the meniscus. An oral syringe is more accurate for small volumes.

Answer

C · At eye level, reading the lowest point of the curved surface
2.Nursing fundamentals

Answer: C · Write it down, read it back and make sure it is signed later as per policy

Why this is the answer

Verbal orders are used only where local policy allows, such as emergencies. Reading back the drug, dose and route confirms the order, and it is documented and signed as soon as possible.

Answer

C · Write it down, read it back and make sure it is signed later as per policy
3.Clinical nursing

Answer: D · Attacks of symptoms, such as visual loss or numbness, that improve between relapses

Why this is the answer

MS causes demyelination in the brain and spinal cord. Many patients first have attacks such as optic neuritis or sensory symptoms, with partial or full recovery between relapses.

Answer

D · Attacks of symptoms, such as visual loss or numbness, that improve between relapses
4.Clinical nursing

Answer: A · Stop the transfusion, keep IV access and call for urgent help

Why this is the answer

Severe transfusion reactions, including anaphylaxis, require immediately stopping the transfusion, keeping venous access, following the ABCDE approach and treating anaphylaxis with IM adrenaline.

Answer

A · Stop the transfusion, keep IV access and call for urgent help
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.42: within 7.35–7.45
PaCO₂ 27 mmHg: low (35–45)
HCO₃⁻ 17 mmol/L: low (22–26)

Compensation

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: appropriate compensation

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·9 + 8 = 21.5 → 19.5–23.5 mmHg

Compare

measured: 21 mmHg → appropriate compensation

Answer

appropriate compensation
7.Clinical assessment scores

Answer: B = 19

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: adequate → 3
friction and shear: no apparent problem → 3

Add

Braden total = 1 + 4 + 4 + 4 + 3 + 3 = 19

Answer

B = 19
8.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 0 + 0 + 0 + 10 + 15 = 50

Risk level

50 → high risk

Answer

high risk
9.Enteral & parenteral nutrition calculations

Answer: IBW = 66 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

175 cm/2.54 = 68.9 in

Ideal body weight (Devine)

IBW = 45.5 + 2.3·(68.9 − 60) = 65.96 ≈ 66 kg

Answer

IBW = 66 kg
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 220

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1800/100 = 450 g
amino acids: 4·1800/100 = 72 g

Kilocalories per component

dextrose: 450·3.4 = 1530 kcal
amino acids: 72·4 = 288 kcal
lipid: 500·2 = 1000 kcal

Non-protein kcal and nitrogen

NPC = 1530 + 1000 = 2530 kcal
N = 72/6.25 = 11.52 g

Ratio

NPC : N = 2530/11.52 = 219.6 ≈ 220 : 1

Answer

NPC : N = 220

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: first-degree AV block

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 25 small boxes, 1500 ÷ 25 ≈ 60 per minute.
2. Rhythm: regular, every R–R is 1.00 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.32 s, constant, longer than 0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

first-degree AV block

Answer

first-degree AV block
12.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.84 s, 71 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: D · Inform the provider, explain the risks and document the discussion

Why this is the answer

A competent adult has the right to leave. The nurse informs the provider, makes sure the patient understands the risks and documents it; holding the patient against their will may be false imprisonment.

Answer

D · Inform the provider, explain the risks and document the discussion
14.Prioritization & delegation

Answer: D · Protecting the airway, preparing for early airway support

Why this is the answer

Singed nasal hair and hoarseness suggest inhalation injury. The upper airway can swell and close within hours, so it is protected early. Fluids, pain relief and wound care follow.

Answer

D · Protecting the airway, preparing for early airway support
15.Infection control & patient safety

Answer: C · The field is contaminated, because moisture can carry organisms through the drape

Why this is the answer

Liquid soaking through a drape can carry organisms up from the non-sterile surface below. The field is considered contaminated and is set up again.

Answer

C · The field is contaminated, because moisture can carry organisms through the drape
16.Infection control & patient safety

Answer: C · Low bed, bed alarm, toileting rounds, night light and nonslip socks

Why this is the answer

Combined measures reduce falls best: a low bed, alarms, scheduled rounding and toileting, good lighting and nonslip footwear. Four side rails, routine sedatives and restraint increase injury risk.

Answer

C · Low bed, bed alarm, toileting rounds, night light and nonslip socks
17.Lab values & electrolytes

Answer: D · Kidney function (creatinine clearance)

Why this is the answer

Dabigatran is excreted mainly by the kidneys, so poor kidney function raises the drug level and bleeding risk. Kidney function is checked before starting and regularly afterwards. Routine INR monitoring is not used for direct oral anticoagulants.Checked against: Dabigatran · MedlinePlus (NIH) (2025)

Answer

D · Kidney function (creatinine clearance)
18.Lab values & electrolytes

Answer: C · Limit phosphate-rich foods, such as processed foods and colas

Why this is the answer

A high phosphate in CKD is managed by limiting phosphate intake, taking binders with meals and dialysis. Processed foods with phosphate additives, colas and large amounts of dairy are major sources.Checked against: Phosphorus: Tips for People with Chronic Kidney Disease · Indian Health Service (HHS); Phosphorus and Your Kidneys · National Kidney Foundation (2024); Chronic kidney disease · MedlinePlus (NIH) (2025)

Answer

C · Limit phosphate-rich foods, such as processed foods and colas

ExamProblems · examproblems.com/courses/nursing-fundamentals